Veterinarians frown upon giving dogs any kind of "people food" but are especially adamant about keeping chocolate far away from man's best friend. And if you love your dog, you'll follow the doctors' advice.
Chocolate contains theobromine and caffeine, and these two stimulants can rev up a dog's body to a dangerous level. The negative effects are determined by the levels of theobromine and caffeine in the chocolate product, how much of it the dog ate, and the dog's weight and sensitivity to chemical stimulants.
Initial symptoms of chocolate toxicity include excessive drooling and an upset stomach, followed by vomiting and diarrhea. The dog may experience an increased heart rate and become restless, nervous and excited, much like a caffeine-sensitive person who has had too many cups of coffee.
An irregular heart rate can cause poor circulation, resulting in a drop in body temperature. Extreme symptoms include lethargy, muscle spasms, seizures and coma, leading to death.
How the dog reacts to chocolate also depends on its size, veterinarian Greg Nelson, senior vice president of Central Veterinary Associates in Valley Stream, N.Y., told Life's Little Mysteries. A square of chocolate will have a more pronounced effect on a Chihuahua than on a Saint Bernard .
"One hundred milligrams of theobromine and caffeine per each kilogram of a dog's weight is enough to be lethal," Nelson said. (A kilogram equals 2.2 pounds.) "Different chocolate products have varying levels of theobromine and caffeine, and the worst offender is baker's chocolate. In my experience, one ounce of baker's chocolate per kilogram [of the dog's body weight] can be lethal."
Milk chocolate is less dangerous because it contains less stimulant than baker's chocolate, but Nelson warns that if your dog has ingested any type or amount of chocolate, you are always better off being safe than sorry.
"I advise clients to come in instead of second-guessing and possibly creating an emergency by not having the dog looked at right away," Nelson said. "At the very least, call your veterinarian or the National Animal Poison Control Center for advice."